Nausea after 6 years taking Allopurinol 300mg

Stopping Gout Together Forums Help My Gout! Nausea after 6 years taking Allopurinol 300mg

This topic contains 1 reply, has 2 voices, and was last updated by  nobody 1 month, 3 weeks ago.

  • Author
  • #6362

    GeorgeP Ramos
    Ŧallars: Ŧ 2.88
    GoutPal Carer Badge Rank: Carer

    Ive been on 300mg allopurinol for the past 6 years to manage my UA. Sadly i have not reduced my weight successfully and still lead a decadent lifestyle e.g. Obese at 235 Lbs at 5″7″ in height. The past 6 years i have not had a major attack, perhaps just a twitch or two when i overindulge in food—thanks to allo. I do notice though that if i miss taking it for more than two days, i’d usually get an attack hence i have not reduced the dosage to the ideal 100mg.

    During the new year i decided to go on a plant based low carb diet to lose weight.

    2 weeks into the program while going about my regular daily routine, I felt some nausea two hours after taking allopurinol. And it has been that way the past 2 weeks.

    In fact, everytime i ingest something i get nauseous after two hours. It seems to be heightened after i take Allopurinol.

    How did i know?

    Well after my first episode of nausea i tried to reduce my intake to 100mg. I was able to get by and was still experiencing nausea but not as bad as the first day.

    Today i tried upping the dose to 300mh and boom. I was barfing all over.

    Anyone experienced this?

    Any advice and insights are highly appreciated.

  • #6425

    Ŧallars: Ŧ 315.82
    GoutPal Scholar Badge Rank: Scholar

    I haven’t experienced barfing but, in case you weren’t aware, there are alternatives to allopurinol. The main one is called febuxostat.
    It looks like your body has convinced itself that allopurinol is some kind of poison. Possibly your new diet triggered that. It’s not uncommon for people to develop reactions to allopurinol.
    Maybe this reaction of yours will stop on its own but it seems some people also had success with a desentization procedure which involves taking only a very small amount of allopurinol and increasing the dose slowly in the hope of fooling the body into treating allopurinol as a normal again.
    In your situation, considering that you had attacks very quickly after discontinuing allopurinol in the past, maybe it would be safer for you to switch to febuxostat for a while before trying allopurinol again.
    In any case, do not experiment with drugs on your own and do see a doctor about the barfing and possible solutions.

You should log in to GoutPal to reply to this topic.

If you do not want to log in, you can post a reply via the orange Gout Help button, or raise a new GoutPal helpdesk ticket.